Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

May 29, 2021Bladen County, North Carolina

NWS Wilmington, NC issued this special weather statement at May 29, 2021, 8:24 PM EDT for Bladen County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2021, 8:24 PM EDT (00:24 UTC)
Expired
May 29, 2021, 9:15 PM EDT
In force
51 min
Issued by
NWS Wilmington, NC

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS82 KILM 300024
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
824 PM EDT Sat May 29 2021
 
NCZ096-300115-
Bladen NC-
824 PM EDT Sat May 29 2021

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL BLADEN COUNTY UNTIL
915 PM EDT...

At 824 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Oak, or 9 miles north of Elizabethtown, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Ruskin, Ammon and White Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
      3477 7843 3475 7839 3473 7839 3472 7838
      3470 7837 3469 7836 3465 7868 3483 7872
      3485 7866 3485 7852 3486 7850
TIME...MOT...LOC 0024Z 254DEG 18KT 3476 7864 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at May 29, 7:35 PM EDT, 49 minutes earlier.

Area forecast discussion, May 29, 7:35 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
735 PM EDT Sat May 29 2021

.SYNOPSIS...
Scattered thunderstorms this evening could become strong or
severe as a cold front moves through the area. Cooler
temperatures on Sunday will remain through Monday. Temperatures
should warm through the middle of the week before rain chances
increase Wednesday and Thursday.

&&

.UPDATE...
Convective coverage is slowly increasing across the area. High-
res models including the 20-21z HRRR and RAP plus the 18z
NAMnest predict new convection getting its act together in the
8-10 pm timeframe between I-95 and the coast, perhaps even
forming a broken line that shifts east and offshore after
midnight. Dry mid-level air surging eastward across South
Carolina will end the convective threat across the Pee Dee
region first, and I've reworked PoPs to show these trends the
best I can. The surface front is visible in satellite and radar
imagery moving southward across central North Carolina and its
wind shift should arrive in Lumberton before 9pm.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
The SPC Mesoscale Discussion issued in late morning states a
Watch is unlikely for the area today, but it is not to say let
our guard down, as dewpoints near 70 along the coast and coastal
interior, with around 1500 joules of mixed layer CAPE. The mid-
level remnant ridge cap has held convection in check, low-
topped so far, while earlier rain-cooled air and clouds over the
western zones has kept temperatures in the 80s, dewpoints lower
than coast. The has in turn weakened the sea breeze somewhat,
but a few storms may become strong near the coast this evening,
given the higher dewpoints and a source of low-level lift.
Although ambient wind-shear is not strong, dry cap aloft could
enhance downdrafts resulting in a chance of local downbursts
winds. Strongest convection to pull off the coast after 3am with
isolated showers lingering into morning.

Cooling behind the front and abundant low level moisture will
likely result in low clouds through at least Sunday morning,
breaking apart slowly with temps in the 60s much of the day,
before reaching a max- T of 70-76 Sunday afternoon. The north
wind Sunday will be much lighter than the winds that are
preceding the cold front today.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Lack of significant cold air advection on Monday will allow
highs to approach climo despite high pressure centered over
Ohio. Quiet day on Monday with mostly clear skies. Humidity
increases overnight as high pressure slips offshore and easterly
flow develops. shower chances remain low, but non-zero on
Tuesday as southeasterly flow assists with weak surface forcing
by the sea breeze, any showers would be shallow and short-lived.
Humid overnight with lows in the low to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Rain chances increase on Wednesday with warming temperatures
and easterly moisture advection. Expecting modest instability
and help from an afternoon sea breeze to trigger some afternoon
storms. Temperatures continue to moderate into the upper-80s to
near 90 inland. High pressure shifts further offshore on
Thursday with a deepening trough over the Mississippi River
Valley. Southerly flow will supply tropical moisture beginning
on Thursday morning with instability to develop during the
afternoon with highs in the upper 80s to near 90. Surface layer
may take some time to saturate with dry soils. Better surface
moisture will become apparent on Friday as the southerly
moisture flow continues. On Friday afternoon, we may also get
some assistance from weak upper-level energy and a weak surface
cold front for widespread showers or storms. Relatively weak
steering flow could make this a good day for concentrated
rainfall and total QPF. Will maintain unsettled weather for
Saturday behind the upper-trough and surface boundary, but less
coverage than previous days.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Convection continues to increase in coverage across eastern
North and South Carolina in advance of a cold front moving
southward. High-res models suggest convective threats should end
at the FLO and LBT airports between 02-03z, but will increase
substantially for the coastal airports (ILM, CRE, and MYR)
between 03-06z when thunderstorms and ceiling/visibility
restrictions may occur. Low stratus surging southward across
Virginia and North Carolina will blanket the area late tonight
into a good portion of Sunday with ceiling heights likely
settling between 500-900 feet AGL. Conditions should slowly
improve across northeast SC around 17z Sunday, and across
southeast NC later in the afternoon.

Extended Outlook...VFR, except for patchy ground fog Thursday
morning and possible daytime ceiling/visibility restrictions in
convection Thursday.

&&

.MARINE...
Through Sunday Night... SW-SSW gusts to 25 knots can be
expected through early evening ahead of an approaching cold
front. Isolated strong TSTMs are expected tonight over the 0-20
NM waters. Seas of 5 to 6 feet will prevail offshore, and winds
and seas will be higher in and near TSTMs. Seas are steep
offshore and a hazard to smaller craft. The advisory will likely
end later tonight as the front nears and winds lighten, outside
of showers and TSTMs. A wind-shift will cross the waters in the
pre-dawn and early morning hours of Sunday with cooler air and
moderate N_NW winds, also good timing for clean waves peeling
ashore. Sunday will feature slowly fading S waves every 6-7
seconds, mixed with a light to moderate NNW chop.

Monday through Thursday... Northerly winds 10-15 knots will
become easterly throughout the day as high pressure shifts
offshore late Monday. Winds becomes SE around 10 knots late
Tuesday as high pressure continues eastward; seas around 2 feet.
Southerly winds increase on Thursday as southerly flow develops
in response to Bermuda high pressure to our east and an upper-
trough to our west. Will see shower and thunderstorm chances
increase as winds increase to around 15 knots. Seas build to 2-3
feet on Thursday with no significant swell.

&&

.TIDES/COASTAL FLOODING...
Tonight's tidal flooding will be higher, but still in minor
category, with up to a foot inundation in parts of downtown
Wilmington, and Battleship Park, and low-lying shore-line areas
southward to the mouth of the Cape Fear, mostly between midnight
and 4am, near peak at 2am. Additional advisories will be needed
the next few days around night's high tide, but it appears
tonight's flooding is the peak of the recent full moon cycle.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
     Coastal Flood Advisory from midnight tonight to 4 AM EDT
     Sunday for NCZ107.
     High Rip Current Risk until 8 PM EDT this evening for NCZ110.
MARINE...Small Craft Advisory until 9 PM EDT this evening for AMZ250-
     252-254-256.

&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...MJC
SHORT TERM...21
LONG TERM...21
AVIATION...TRA
MARINE...MJC/21
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 29, 8:04 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
804 PM EDT Sat May 29 2021

AMZ250-252-254-256-301000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
804 PM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered thunderstorms could become severe tonight with strong,
gusty winds or hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-105-106-108>110-SCZ054-058-059-301000-
Bladen-Columbus-Inland Pender-Coastal Pender-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Coastal Horry-Central Horry-
Northern Horry-
804 PM EDT Sat May 29 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Scattered thunderstorms could become severe this evening with
strong, gusty winds or hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-301000-
Inland New Hanover-
804 PM EDT Sat May 29 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Scattered thunderstorms could become severe tonight with strong,
gusty winds or hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding likely around high tide along the Lower Cape
Fear River late Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-SCZ017-023-024-032-033-039-055-056-301000-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Coastal Georgetown-
804 PM EDT Sat May 29 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, May 29, 5:13 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Wilmington NC
513 PM EDT Sat May 29 2021

SCZ017-023-024-032-292145-
Marlboro SC-Dillon SC-Florence SC-Darlington SC-
513 PM EDT Sat May 29 2021

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL FLORENCE...
SOUTHWESTERN DILLON...NORTHEASTERN DARLINGTON AND SOUTH CENTRAL
MARLBORO COUNTIES UNTIL 545 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darlington, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Darlington, Quinby, Mechanicsville, Mont Clare,
Brownsville, Darlington Raceway, Floyd, Florence Darlington Technical
College Main Campus and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3417 7986 3427 7993 3438 7991 3452 7967
      3429 7951
TIME...MOT...LOC 2113Z 241DEG 22KT 3433 7982

21
Special weather statement, May 29, 5:46 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Wilmington NC
546 PM EDT Sat May 29 2021

NCZ096-099-292230-
Columbus NC-Bladen NC-
546 PM EDT Sat May 29 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL BLADEN AND NORTH CENTRAL
COLUMBUS COUNTIES UNTIL 630 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Emerson, or 8 miles northeast of Whiteville, moving northeast at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lagoon, Elkton, Lisbon, Emerson, Clarkton and White Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3477 7843 3475 7839 3473 7839 3472 7838
      3470 7837 3469 7835 3468 7835 3467 7832
      3465 7832 3464 7831 3463 7832 3460 7830
      3458 7827 3436 7862 3443 7870 3457 7863
      3479 7844
TIME...MOT...LOC 2146Z 227DEG 11KT 3441 7859

21
Special weather statement, May 29, 6:41 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT Sat May 29 2021

NCZ096-105-292330-
Bladen NC-Inland Pender NC-
641 PM EDT Sat May 29 2021

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL PENDER AND SOUTHEASTERN
BLADEN COUNTIES UNTIL 730 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carvers, or 15 miles southeast of Elizabethtown, moving east at 15
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rowan, Carvers, Council and Kelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3458 7827 3458 7826 3456 7825 3456 7826
      3455 7825 3460 7822 3441 7818 3438 7845
      3440 7851 3449 7855 3461 7830
TIME...MOT...LOC 2240Z 252DEG 14KT 3447 7843

21
Special weather statement, May 29, 7:40 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington NC
740 PM EDT Sat May 29 2021

NCZ087-096-099-300015-
Robeson NC-Columbus NC-Bladen NC-
740 PM EDT Sat May 29 2021

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL ROBESON...SOUTHWESTERN
BLADEN AND NORTH CENTRAL COLUMBUS COUNTIES UNTIL 815 PM EDT...

At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butters, or 11 miles southeast of Lumberton, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bladenboro, Boardman, Bladen Community College, Abbottsburg, Butters,
Elkton, Emerson, Evergreen, Clarkton and Dublin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3440 7891 3453 7901 3470 7868 3445 7856
TIME...MOT...LOC 2340Z 249DEG 18KT 3450 7888

21
Special weather statement, May 29, 8:23 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Wilmington NC
823 PM EDT Sat May 29 2021

NCZ096-099-300115-
Columbus NC-Bladen NC-
823 PM EDT Sat May 29 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BLADEN AND NORTH
CENTRAL COLUMBUS COUNTIES UNTIL 915 PM EDT...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whiteville, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Whiteville, Chadbourn, Abbottsburg, Lisbon, Lagoon, Elkton, Emerson,
Council, Southeastern Community College, Clarkton, White Lake and
Columbus Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3432 7884 3455 7872 3468 7837 3433 7845
TIME...MOT...LOC 0023Z 254DEG 18KT 3442 7870

21
Special weather statement, May 29, 8:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
824 PM EDT Sat May 29 2021

NCZ096-300115-
Bladen NC-
824 PM EDT Sat May 29 2021

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL BLADEN COUNTY UNTIL
915 PM EDT...

At 824 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Oak, or 9 miles north of Elizabethtown, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Ruskin, Ammon and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
      3477 7843 3475 7839 3473 7839 3472 7838
      3470 7837 3469 7836 3465 7868 3483 7872
      3485 7866 3485 7852 3486 7850
TIME...MOT...LOC 0024Z 254DEG 18KT 3476 7864

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:23 PM EDTSpecial Weather StatementILMBladen52 min
May 29, 8:29 PM EDTSevere Thunderstorm WarningILMBladen31 min
May 29, 9:14 PM EDTSpecial Weather StatementILMBladen61 min
May 30, 12:09 AM EDTSpecial Marine WarningILM36 min
May 30, 3:34 PM EDTCoastal Flood AdvisoryILMNew Hanover11 hr
May 29, 10:22 PM EDTSpecial Weather StatementILMMarion53 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.